New York, 2008

Hail in New York, July 27, 2008

July 27, 2008 · NWS BGM · 2 events in 2 counties and zones

A slow moving cold front moving through the region brought lingering showers and thunderstorms across the Catskill Mountains, with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving cold front moving through the region brought lingering showers and thunderstorms across the Catskill Mountains, with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 6:38 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 6:38 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 AM EDT SUN JUL 27 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL GRADUALLY CROSS THE AREA TODAY...WITH
SOME LINGERING SHOWERS AND THUNDERSTORMS POSSIBLE...ESPECIALLY
FROM NORTHEAST PENNSYLVANIA TO THE CATSKILLS OF NEW YORK. AN UPPER
LEVEL DISTURBANCE WILL CROSS THE REGION MONDAY...BRINGING A
CHANCE FOR MORE SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISOLATED CONVECTION CONTINUES EARLY THIS MORNING ACROSS NORTHEAST
PA AND OUR CATSKILL ZONES OF NY. THIS GENERAL SCENARIO SHOULD
PERSIST THROUGH THE MORNING HOURS...WITH A WEAK FRONTAL BOUNDARY
IN THE VICINITY. THE FRONT WILL VERY SLOWLY PUSH FURTHER EAST THIS
AFTERNOON...EVENTUALLY MOVING OUT OF THE REGION BY EVENING.
DAYTIME HEATING...PLUS LINGERING CONVERGENCE AND MOISTURE ALONG
THE BOUNDARY...SHOULD CAUSE SHOWERS AND THUNDERSTORMS TO FIRE UP
AGAIN THIS AFTERNOON. CONVECTION SHOULD BE CONFINED TODAY TO OUR
EASTERN-MOST ZONES. ENOUGH INSTABILITY AND SHEAR WILL LIKELY BE IN
PLACE FOR A FEW STRONG TO SEVERE STORMS ONCE AGAIN...ALTHOUGH WE
DONT EXPECT SEVERE WEATHER TO BE NEARLY AS WIDESPREAD AS ON
SUNDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
WEAK HIGH PRESSURE BUILDS IN TONIGHT...WITH SKIES BECOMING CLEAR
TO PARTLY CLOUDY BY LATER THIS EVENING.

ANOTHER UPPER-LEVEL WAVE IS PROGGED TO CROSS THE AREA ON MONDAY.
ALTHOUGH MOST OF THE FORCING LOOKS TO BE ACROSS OUR NORTHERN
ZONES...SCATTERED CONVECTIVE DEVELOPMENT IS EXPECTED FOR MUCH OF
THE FORECAST AREA AGAIN DURING PEAK HEATING IN THE AFTERNOON.

CLEARING SKIES AGAIN ANTICIPATED MONDAY NIGHT...ONCE THE
ATMOSPHERE STABILIZES...AND WEAK HIGH PRESSURE BECOMES RE-ESTABLISHED.
TUESDAY LOOKS LIKE A NICE DAY...WITH PLENTY OF SUNSHINE...FAIRLY
LOW HUMIDITY...AND SEASONABLY WARM TEMPERATURES.

A WARM FRONT IS EXPECTED TO APPROACH TUESDAY NIGHT...WITH THE
CHANCES FOR SHOWERS OR THUNDERSTORMS CREEPING BACK INTO THE FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LITTLE CHANGE TO THE EXTENDED FROM SATURDAY AFTERNOON.

PREVIOUS DISCUSSION...
THE EXTNDD RMNS A BROKEN RECORD WITH A TROF IN THE EAST AND A RIDGE
IN THE WEST. ALTHO MODELS DIFFER ON THE DEGREE OF TROFINESS AT TIMES
THRU THE PD...LOWER HGTS WILL RMN ACRS FA THRU THE END OF NEXT WEEK.
THUS...WILL CONT THE CHCS FOR PCPN WITH HIGHER POPS DRG THE
AFTN/EVNG AND SLIGHT OVRNGT. ONLY MAJOR CHG TO THIS PORTION OF THE
FCST WAS TO INCRS POPS FOR TUE NIGHT THRU THURSDAY AS MODELS
INDICATING A DEEPENING UL LOW AND ASSOC SFC SYSTEM MVG THRU. RMNDR
OF THE FCST WAS BLENDED IN WITH CURRENT HPC GUIDANCE...LEADING TO
MINIMAL CHGS WITH TEMPS STILL HOVERING NEAR SEASONAL NORMS.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MVFR CONDS EXIST AT TERMINALS THIS MRNG WITH FOG RESTRICTING
VSBYS. EXPECT OCNL IFR VSBYS AT ELM/BGM/AVP FOR AN HR OR TWO THEN
IMPRVG BY 14Z. VFR CONDS RMNDR OF THE PD WITH SCTD CUMULUS DRG THE
DAY. CUD SEE SOME SHRA/TSRA AT AVP THIS AFTN BUT BEST CHCS MAY BE
JUST EAST OF THE TERMINAL SO WILL RE-ADJUST AS NECESSARY FOR
POSSIBLE AFTN CONVECTION. SKIES CLR AFTER SUNSET WITH MID-HIGH LVL
CLDS EXPECTED TO MV IN AGAIN AFTER 09Z.

WINDS FROM THE WEST AT MOST LOCATIONS THIS AFTN FROM
5-10KTS...THEN BCM LGT/VRB OVRNGT.

OUTLOOK...

SUNDAY OVERNIGHT THRU MONDAY NIGHT...CONTD CHC FOR AFTN/EVE CONVECTION
UNDER UPPER LEVEL TROF. POTENTIAL CONTINUES FOR FOG RESTRICTIONS
EACH MRNG. BEST POTENTIAL FOR IFR CONDS WILL BE AT ELM EACH MRNG.

TUESDAY...VFR UNDER HIPRES.

TUESDAY NIGHT THRU THURSDAY...NEXT SYSTEM APPCHS WITH GREATEST CHC
FOR SHRA/TSRA AND RESTRICTIONS EXPECTED BEGINNING WED MORNING
INTO THURSDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...PB/TAC
AVIATION...PB
Hazardous weather outlook, Jul 27, 4:06 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 AM EDT SUN JUL 27 2008

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-280915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
506 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ046-057-062-PAZ040-044-047-048-072-280915-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
506 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL CAUSE MORE SCATTERED THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE THIS AFTERNOON...WITH HIGH WINDS AND HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJ

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Delaware

When
July 27, 10:41 AM EST
Where
Delaware County, Bovina Center
Measured
0.88 in hail
Reported by
Public
Coordinates
42.270, -74.780

Hail, Sullivan

When
July 27, 11:29 AM EST
Where
Sullivan County, Livingston Manor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.900, -74.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127277, 127278.